Hi I have been taking Flexeril (cyclobenzaprine) for about 9 months now (doctors request). I have noticed that my heart beat has been skipping a couple of beats. Then, lately it is skipping more and I feel very tired in the afternoon. On Saturday my palms of my hands turned blue for about 15 seconds. I have gone to my GP and had a 12 lead ECG and the doctor said my ECG was normal and the heart sounds very strong. I understand a PVC (periventricular contraction) may not be seen on an ECG. I did see irregular heartbeat as a serious side effect of flexeril. I'm going again tomorrow to perhaps get off of flexeril and maybe get a monitor to take home. Has anyone had this happen to them when on Flexeril? I noticed that the skipped beats got worse with the supplements i'm on too but don't know if these should cause such an event. I went done on the dose of supplements but I'm taking 100mg vitamin B6/B1/magnesium and 600 of Malate, once a day d-ribose, 200mg of coenzyme Q10 and about 400 more mg of magnesium chloride with about 600mg of calcium..
I understand your concern. At one time I had to wear a Holter Heart monitor that detected I was throwing hundreds of PVCs in a 24 hour period with one or two AVCs . The cardiologist told me that not everyone can feel PVCs when they occur but a few ppl could. He also told me that they were not dangerous as long as my heart was healthy.
At the time I was not on any medications. They didn't know why I had the PVCs/AVCs. I am no longer bothered by them. There are medications to help but I chose not to take them at the time. It's impossible for me to guess if the Flexeril or one of your other meds are contributing to your PVCs, if that is what you have. Only a Cardiologist will have those answers and he/she may not be certain.
You know you are always welcome here. However for this particular concern I think you will find more suggestions from ppl that know in our Heart Rhythm Forum. Here's the link:
Thanks for your advice and the link. I'll take a look at the link. I think they use beta blockers for PVC but I'm not sure. I am getting symptoms like fatigue and sometimes a flutter or shortness of breath. One of the side effects of flexeril is irregular heart beat. I'm glad I had a normal EKg or ECG and that my doctor already said my heart sounds very strong. So, I'll be going in today to see if they want to stop meds and/or try the halter. It is always something, I swear.
FYI, I went to the doctor yesterday and he said Flexeril is known to cause skipping heart beats and other problems like that and I have to go off of it tonight. So, I went off the Flexeril last night and has some trouble sleeping but took an antihistamine and I seem to be doing ok today. So, far my heartbeat is better. I hope that does the trick. I looked up the side effects of Flexeril and <1% get the arhythimias and so I guess I'm in the 1% as usual. I wonder were you on flexeril at the time of your PVCs? Just a thought. Have a good day.
Thanks for sharing. I wasn't on Flexeril when I was DX with PVCs. I was taking in far too much caffeine.... my favorite drug! Nothing better then Hot Black Coffee in the morning and a Latte or two in the afternoon.... and I pay dearly for my caffeine addiction.
I had looked up the side effects of Flexeril and were going to include them in my response to you. Forgot!! Must have been a menopausal moment! :o)
From a trusted Medication Info Site:
"Most Common Side Effects of Flexeril:
Constipation; diarrhea; dizziness; drowsiness; dry mouth; fatigue; nausea; nervousness; stomach pain or upset."
"Seek medical attention right away if any of these SEVERE side effects occur when using Flexeril:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); chest pain; confusion; fainting; fast or irregular heartbeat; mental or mood changes; numbness of an arm or a leg; one-sided weakness; seizures; sudden severe stomach pain; severe dizziness or vomiting; speech or vision problems; trouble urinating; yellowing of the skin or eyes."
Flexeril was not effective for me though it is a favorite of most of our area physicians. It took my PMP (also my PCP) almost three years to talk me into trying Diazepam. I've seen and heard such horrors of the drug. She insisted when used properly it was one of thee best muscle relaxers on the market. I can tell you that it has been extremely effective and I wish I would have listened sooner. However I still have a healthy respect for the drug. I use it far less then prescribed..... maybe 6-8 times a month instead of the 2-3 times per day that the prescription indicates.
If you still require a muscle relaxer you may want to discuss this with your physician. I am very glad to hear that they found the culprit for your irregular heartbeat. Has the side effects subsided since discontinuing the Flexeril? I certainly hope so. It may take a few days to completely clear from your system.
Hi and thanks for all the info and writing back. Yes, I guess the doc said it is common to get the irregular heartbeat than they seem to say on the package insert for Flexeril. It worked well for me for 3 weeks and then worked only as a good sleeping pill and took my night sweats away, LOL. I can't take valium because I take klonopin. My FP said I could but I don't think it is a good idea for me. As for you if you don't get bad with drawal by using it once in a while (off and on) instead of every day it would be good. BUt I don't know if you really can use it that way without problems. It seems like all of the doctors are fine with doling out meds but don't really care how hard it is to get off of them. The flexeril was easy to get off of except I lost sleep a couple of nights and was hyper a few times kind of up and down.Going off of Flexeril seems to have helped the problem. I do still get one or two skips in a minute but not like it was and no other symptoms. Now I am figting Toe pain because I got toe nail fungus on my big left toe and I bumped it and then my toe got infected with a bacteria too. So I need to walk for my back but it hurts. They gave me Keflex and oral lamisil to take. I hope I can tolerate the lamisil . They are doing blood tests once a month. The toe is about 1/3 larger than the right big toe. I was pretty worried about it yesterday but it isn't getting worse. The doctor said I came in in time to not have to lance it but we'll see. I'm having to change to walking around barefoot in the house and I cut the toe out of my walking shoes. My husband is going nuts having to take care of me (more than usual). I am frustrated because everytime my back pain gets better and I'm walking better something sets me back. I am slowly getting better but it is hard. Oh well, thanks for listening.
I just got back from the doctor and he said I have 104 PAC's in a 24 hour period. My pulse was 50-104bpm, and averaged 74. The doctor said they are benign but wants to do a echocardiogram to check the valves for mitral valve prolaspe or electrical problems. He said to cut back on caffience and sugar and see if that helps. So, we'll see.
i would NOT take a medication that causes a serious side effect no matter what it is or for,l my husband for instance was prescribed Lisnopril for hypertension. it nearly killed him,, his feet and ankles swelled up to where we had to putnthem on ice, i said no way jose and took him OFF that crap.
also noted on his records his allergies to this class of drugs,, im convinced my stubborness saved his life,,,
change drugs.. find alternatives,,,,, in the words of my father, a famous doctor,, medicine is 50 percent knowledge and 50 percent guessing,,,,,,
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.